Kentucky, 2003

Flash Flooding in Kentucky, June 14, 2003

June 14, 2003 · NWS LMK · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 2:00 AM EST, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 2:00 AM EST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT SAT JUN 14 2003

SHORT TERM:

A BROAD WEAK TROF WILL REMAIN IN PLACE ACROSS THE LOWER OHIO VALLEY
THROUGH THIS FORECAST PERIOD. THIS COMBINED WITH HIGH PW VALUES WILL
KEEP THE ATMOSPHERE FAIRLY UNSTABLE.

THE WEAK FRONTAL BOUNDARY THAT WAS EXPECTED TO DROP SOUTH OF
KENTUCKY LOOKS TO HAVE A HARD TIME EXITING THE STATE. THEREFORE WILL
WILL NEED TO KEEP A MENTION OF TSTMS OVER THE SOUTHEAST SECTION OF
THE CFA SUNDAY.

WE WILL HOLD ONTO THE CURRENT DRY FORECAST FOR MONDAY AND TUESDAY
ALTHOUGH ANOTHER S/W DROPPING INTO A LOWER OHIO VALLEY UPPER LEVEL
TROUGH MAY CHANGE THIS.

LONG TERM:

NO CHANGES MADE TO THE LONG TERM FORECAST. THE DISCUSSION IS FROM
12Z FRIDAY.

NOT MUCH CHANGE IN THE EXTENDED PACKAGE FOR THIS FORECAST PACKAGE.
MODELS CONTINUE TO ADVERTISE MAINLY ZONAL FLOW ALOFT THROUGH THE
EXTENDED PERIOD.  IN THE FIRST PART OF THE EXTENDED...NORTHEAST TROF
PULLS OUT TO THE EAST AND LEAVES A WEAK CUTOFF LOW OVER THE LOWER
MISSISSIPPI VALLEY AREA.  THE LOW EVENTUALLY OPENS UP AND TRANSLATES
EAST DURING BY THU-FRI.  WITH GENERALLY LIGHT FLOW ALOFT...MOISTURE
WILL BE ABUNDANT AND WE EXPECT A GENERAL DIURNAL THUNDERSTORM
ACTIVITY PATTERN FOR WEDNESDAY-FRIDAY.  THUS WILL MAINTAIN CHANCE
POPS FROM WEDNESDAY THROUGH FRIDAY...THOUGH AT THIS POINT...THE BEST
CHANCE LOOKS LIKE FRIDAY WITH THE UPPER LEVEL WAVE MOVING OVERHEAD.
NOT MUCH CHANGE IN THE TEMPERATURE GRIDS...MADE SOME SLIGHT TWEAKS
TO MAX AND MINS.

.LMK...NONE.

JA
Hazardous weather outlook, Jun 14, 12:00 PM EST, 1 hour 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT EAST CENTRAL KENTUCKY
THIS AFTERNOON...WITH SCATTERED ACTIVITY ACROSS THE REMAINDER OF THE
OUTLOOK AREA.

A WEAK FRONTAL BOUNDARY DRAPED ALONG THE OHIO RIVER VICINITY...
COUPLED WITH A VERY MOIST ATMOSPHERE...WILL CREATE THE POTENTIAL FOR
VERY HEAVY LOCALIZED RAINFALL THIS AFTERNOON. HOURLY RAINFALL RATES
UP TO 2 INCHES WILL BE POSSIBLE WITH THIS ACTIVITY. MINOR FLOODING
PROBLEMS WILL BE POSSIBLE AS A RESULT OF THE LOCALIZED VERY HEAVY
RAINFALL. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS SOUTH
CENTRAL AND THE BLUEGRASS REGION OF KENTUCKY AS THE COOL FRONT
DROPS INTO TENNESSEE.

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

JB

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 14, 1:30 PM EST to 2:25 PM EST
Where
Madison County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

A vehicle was attempting to cross a low water bridge over Drowning Creek near Panola in eastern Madison County. The creek was well above the bridge and traveling swiftly. The vehicle was swept away by flood waters. The driver and an adult passenger were rescued, but a 6 year old child was missing, and recovered several days later. Elsewhere, there was minor street flooding in the city of Richmond.

Flash Flood, Franklin

When
June 14, 4:20 PM EST to 6:45 PM EST
Where
Franklin County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Several roadways over the northern half of the county were impassable. The roads included parts of Flat Creek Road, Bald Knob Road, and Highway 421. Some vehicles were stalled out in the flood waters. A propane tank dislodged and was floating on Bald Knob Road.

Flash Flood, Oldham

When
June 14, 9:00 PM EST to 10:30 PM EST
Where
Oldham County, Pewee Vly
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Several roads were impassable and closed due to high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Franklin2003-06-146FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361145, 5358974, 5358975.